Format

Send to

Choose Destination
Int J Ophthalmol. 2010;3(2):161-3. doi: 10.3980/j.issn.2222-3959.2010.02.16. Epub 2010 Jun 18.

Macular atrophy after combined intravitreal triamcinolone and photodynamic therapy to treat choroidal neovascularization.

Author information

1
Department of Ophthalmology, Albacete Medical School, University of Castilla La Mancha, Spain.

Abstract

AIM:

To report the appearance of choriocapillaris atrophy after combined high dose intravitreal triamcinolone acetonide (TA) and photodynamic therapy (PDT) to treat choroidal neovascularization (CNV) associated with age related macular degeneration (AMD).

METHODS:

The present study was retrospective about non-randomized interventional case series. Fifty-one consecutive eyes with subfoveal (all types) CNV associated with AMD were treated by PDT and intravitreal (19.4±2.1)mg per 0.1mL TA at the Alicante Institute of Ophthalmology. The appearance of macular choriocapillaris and retinal pigment epithelium (RPE) atrophy was considered at two years follow-up. Thirty consecutive eyes treated by PDT alone, matched for age, sex, and type and size of CNV were considered as control group.

RESULTS:

Twenty-one of 47 eyes in the study group (45%) and 7 of 30 eyes in the control group (23%) developed macular RPE and choriocapillaris atrophy in the treated area at month 24 (P=0.04, Chi-square test). The greatest diameter of the atrophic areas averaged (5044±1666)µm in the study group vs (4345±1550)µm in the control group. Mean final best corrected visual acuity (logarithm of minimal angle of resolution) was (0.87±0.33) in the cases with RPE atrophy vs (0.66±0.26) in the cases with no RPE atrophy in the study group (P=0.11, Mann-Whitney U test).

CONCLUSION:

The association of high doses of intravitreal TA and PDT may increase the risk for RPE and choriocapillaris atrophy.

KEYWORDS:

age related macular degeneration; choriocapillaris atrophy; intravitreous triamcinolone; photodynamic therapy; retinal pigment epithelium atrophy

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center